The Annals of Applied Probability
- Ann. Appl. Probab.
- Volume 18, Number 6 (2008), 2367-2391.
Optimal stopping and free boundary characterizations for some Brownian control problems
A singular stochastic control problem with state constraints in two-dimensions is studied. We show that the value function is C1 and its directional derivatives are the value functions of certain optimal stopping problems. Guided by the optimal stopping problem, we then introduce the associated no-action region and the free boundary and show that, under appropriate conditions, an optimally controlled process is a Brownian motion in the no-action region with reflection at the free boundary. This proves a conjecture of Martins, Shreve and Soner [SIAM J. Control Optim. 34 (1996) 2133–2171] on the form of an optimal control for this class of singular control problems. An important issue in our analysis is that the running cost is Lipschitz but not C1. This lack of smoothness is one of the key obstacles in establishing regularity of the free boundary and of the value function. We show that the free boundary is Lipschitz and that the value function is C2 in the interior of the no-action region. We then use a verification argument applied to a suitable C2 approximation of the value function to establish optimality of the conjectured control.
Ann. Appl. Probab., Volume 18, Number 6 (2008), 2367-2391.
First available in Project Euclid: 26 November 2008
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 93E20: Optimal stochastic control 60K25: Queueing theory [See also 68M20, 90B22] 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 49J30: Optimal solutions belonging to restricted classes (Lipschitz controls, bang-bang controls, etc.) 49L25: Viscosity solutions 35J60: Nonlinear elliptic equations
Budhiraja, Amarjit; Ross, Kevin. Optimal stopping and free boundary characterizations for some Brownian control problems. Ann. Appl. Probab. 18 (2008), no. 6, 2367--2391. doi:10.1214/08-AAP525. https://projecteuclid.org/euclid.aoap/1227708922